Aa
A
A
A
Close
Anxiety Community
23.1k Members
Avatar universal

Why is it DANGEROUS, not just MISERABLE, to come off of Effexor quickly? What side effect is DANGEROUS?

I was on Effexor (Venlafaxin) for over a year- 75mg... two months ago my Dr doubled my dose because the depression symptoms were coming back and he thought it was possible I had built up a tolerance.... So then 150 mg of the POISON !!!  Immediately I developed an itchy rash of what seems like acne all over my back, chest, shoulders, arms and stomach as well as my scalp (under my hair).  It has itched and refused to heal for a month and a half.  I knew it had to be the Effexor- so I weaned myself- down to 75 for a week and then 37.5 for two days- by then I had simply had it!  I felt hostage by this DRUG that was causing me nothing but pain and grief and I just wanted DONE WITH IT- so I stopped cold turkey 2 or 3 days ago---- a bit  fuzzy on the date as that is another side effect of withdrawal.  

So here are the symptoms I have been experiencing since withdrawal (or if I had missed a dose):

ACNE RASH- All over- chest, stomach, back, shoulders, under scalp--- itches--- doesn't heal...  

BRAIN ZAPS---- feels like your brain is misfiring

REPETITIVE THOUGHTS OR SONGS- my mind has been playing the same song (not the whole song, mind you, just a 5-10 second clip of the same chorus over and over again---- even in my sleep!)

CHILLS--- even when it is WARM- but of course, I feel cold--- especially my feet.

SHIVERS----  can't sleep my body is shivering so much

DREAMS- crazy and wake you up every 5 minutes

BLURRED VISION---- umhmm

SLURRED SPEECH---- comes and goes

PROCESSING PROBLEMS---- what did you say?  what do you mean?  not understanding what is being said to me or what is happening around me--- even the most SIMPLE THINGS--- this of course, comes and goes as well or else my writing this post right now would look like this

hjasdhoaewh djnalkjdaiuh asdhaj  ljakdm ed? !

FLU-LIKE SYMPTOMS- sporatic or day-long aches, pains... feel like you have 103 degree fever, but thermometer doesn't register one... can't get off of the couch.

IRRITABILITY-  I believe this one is because I am so frustrated by the other symptoms and my inability to process information.

VERTIGO- I will turn a corner and about 20 seconds later (delay) I feel like I just got off of the tea cup ride at Disney

CAN'T SLEEP- Even though I am EXHAUSTED--- hence this post at 10pm

Heart Palpatations- Feel like my heart is skipping a beat every now and then

NAUSEA- actually thought about buying a PREGGERS test until I read this can be a related withdrawal side effect.

MY QUESTION IS -

Why is it DANGEROUS to stop the Effexor and experience these side effects.  I know it is MISERABLE, but why DANGEROUS???  What should I be on the look-out for?
2 Responses
Avatar universal
I will only say that mine is an extreme case and not widely experienced.  Mine was with Paxil, and I didn't stop cold turkey, I was weaned by a psychiatrist over a six week period, but for me it was obviously too fast.  Because nobody had ever told me about withdrawal including my psychiatrist, when I broke down emotionally, with problems I never had in the first place, I had no idea what was going on.  My psychiatrist came up with these exotic theories and offered new drugs.  I finally learned what was happening on the internet, but it's three years later and I've never recovered.  There are other stories like this on the net.  Probably won't happen to you, but he reason you wean is, why risk it?  Also, why suffer all you're suffering if you don't have to?  Whey give your brain more bad conditioning?  And there's no guarantee it's going to go away quickly, it could last for months, if you're unlucky.  A slow taper is best because it just feels better, but honestly, many people just go back on the drug because they can't stand the withdrawal even with a slow taper.

Final analysis, you're the only you there is.  You won't die from this.  The question is, how much are you willing to suffer?  Some people quit these and it's a piece of cake, for others it's like the end of the world.  Only you can determine that.  If you can stand it, in the majority of cases it will go away in a few weeks, unless you end up in that bad category like I did.  So no, it's not that it's necessarily dangerous like cold quitting benzos, it's just really unpleasant and sometimes way more than that.  

Hope you have a good outcome whatever you do.  If you go on withdrawal websites, you'll get more pertinent stories about what people have gone through and how hard it is for some people.  From your post, you seem pretty strong.  Effexor just happens to be the worst one to withdraw from, with Paxil second.  
Avatar universal
I tried coming off effexor cold turkey. 75mg after 4 years of taking this. The 7th day I ended up in the hospital diagnosed with Bells Palsy. They did tests to see what caused it nothing came back. The only thing I did different was stop taking my effexor. Where Bells is related to your nerves I am quite certain this was the cause. My body shut down. I had headaches and dizziness and a sick feeling the first 6 days. Needless to say i went home and started my effexor again.
The kicker here is I didnt want to stop taking it cold turkey, MY DOCTOR... said too and that I would be fine. I had doubts cause I have missed a dose and felt sick.
So someday I would like to be off of this drug but it does help me also. So I am stuck with a what to do.
Well one thing I do not want to do is end up in the hospital again with bells palsy. And that was 3 weeks ago and I am still having headaches that they do not know the cause of.
Also my doctor put me on Lexapro. Which I stopped taking, this drug made me feel high and as if I was not even there. I did not like it at all.
I am feeling more like myself back on the effexor but I think I still need to increase the dose because my anxiety is very unstable still.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?